Though the best way to obtain hormones is through a doctor after one has seen an experienced gender therapist, sometimes circumstances make it difficult to get them. For example, one may live in an area where the closest gender therapist is hours away or the therapists in your area may just plain suck. Some therapists require you live full-time for up to one year before they will refer you to a doctor for hormones. I don't think that's fair and is like putting the cart before the horse. Besides the psychological effects, there are many feminizing effects of hormones that help one pass, i.e. breasts, soft skin, body fat redistribution, etc.
Starting on hormones is not a decision to be made lightly. Besides the physical changes, there are psychological and emotional changes as well. And hormones can make you sterile!* If you're married, or in a relationship, this alone may make you stop and think. If you don't let your partner know you're taking hormones she will soon notice the physical effects (like breasts) and may cause a strain on your relationship. Telling your spouse, or partner, after- the-fact that you've started hormones is a recipe for disaster unless you're positive he or she will be accepting. For more see Transition and Marriage.
*Estrogen is an effective birth control for men, but for some reason they don't like the side-effects.
On the other hand, hormones can make one feel right for the first time in one's life. Finally giving them the body and psychology of the person they've always been inside. You can usually take (female) hormones for six months, or less, without any permanent effects (although breasts will not go away completely, they will deflate so as not to be noticeable).
If you decide to take female hormones be aware that they can have negative side-effects in some people and it may take some experimentation to find out which hormones and dosages work best. Don't exceed the recommended dosages. Cigarette smoking increases the risk of certain health problems while on hormone replacement therapy (HRT).
Some Sources report that estrogen can deplete vitamins B6 and C and calcium. Leg cramps can be a sign of a calcium deficiency (women need 1500mg calcium daily) or you may need to back off on your Spiro. For more see Ask Tara.